Most people just think about the hair they will lose from the top of their head after chemotherapy but few realize that chemo can cause hair to fall out anywhere on their body, including eyelashes! For those who have lost their eyelashes to chemotherapy, Latisse®, a treatment used by many to get fuller, thicker lashes may be a solution for lash regrowth after chemo. Latisse® is the first and only prescription product to be approved by FDA for eyelash growth and darkening. Latisse® is not marketed specifically for people who have lost eyelashes due to chemo but there’s no reason why it could not be a possible treatment for eyelash loss or shortening caused by chemotherapy or anything else for that matter.
It is important to note that Latisse® has not been evaluated in those with chemotherapy-induced eyelash loss. Side effects concerning people undergoing treatment are not known and may differ from side effects typically seen with Latisse®. We would highly recommend that if you are undergoing or have gone through chemo and are interested in Latisse® to replenish your lost lashes, ask your oncologist if Latisse® is possible for you.
Latisse® is a topical treatment that is applied to the base of the eyelashes once a day usually in the evening. It’s used daily for as long as you need it and most people begin to see initial results 8 weeks after the first application. Full results typically take about 12 to 16 weeks to develop. Latisse® has been a huge hit in our Newport Beach clinic and it has been incredibly successful in clinical trials, with 78% of participants experiencing significant lash growth, thickening, and darkening.
Side effects of Latisse® are possible but not frequent. Eye redness and itchiness are probably the most common side effect of using Latisse® and that often comes from accidentally getting some in the eye or not properly caring for or applying the product and brushes. Properly applying the product greatly decreases the side effects. In clinical trials, these side effects resolved after continued use.
The most important side effect to be aware of with Latisse® is that it may also cause hyperpigmentation of the skin or of the iris part of the eye. When it gets on the skin, it can produce brown freckle-like spots. It is harmless and in most cases, temporary. If it gets in the eye, however, a permanent brown pigmentation may develop. This side effect was not seen in clinical trials but because this medicine is used for glaucoma as well, this side effect is a known possibility with this drug. Again, it is important to follow proper application directions as they will greatly reduce the risk of hyperpigmentation.
If you live in the Newport Beach area and have lost your eyelashes to chemo and want to learn more about what Latisse® can do for you, contact our office today.